Ohio, 2008

Flash Flood and Hail in Ohio, July 2 to 3, 2008

July 2 to 3, 2008 · NWS CLE · 4 events in 2 counties and zones

Thunderstorms developed over Michigan on the afternoon of the 2nd ahead of a cold front. These storms consolidated into a bow echo which moved rapidly eastward through southern Michigan and into Lake Erie near sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Thunderstorms developed over Michigan on the afternoon of the 2nd ahead of a cold front. These storms consolidated into a bow echo which moved rapidly eastward through southern Michigan and into Lake Erie near sunset. The southern flank of this bow echo stalled across northwestern Ohio, with several rounds of thunderstorm redevelopment bringing heavy rainfall, flash flooding, and isolated severe weather to the Toledo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 2, 2:44 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 2:44 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
344 PM EDT WED JUL 2 2008

.SYNOPSIS...
A COLD FRONT ACROSS THE CENTRAL GREAT LAKES WILL MOVE SOUTHEAST
ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA LATE TONIGHT AND
EARLY THURSDAY MORNING. THE FRONT WILL CONTINUE SOUTH TO NEAR THE
OHIO RIVER BY FRIDAY MORNING AND THEN STALL AS HIGH PRESSURE
BUILDS INTO THE AREA FROM THE NORTH. THE HIGH WILL REMAIN IN PLACE
BUT WEAKEN THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY/...
COLD FRONT FROM NEAR THE SAULT SOUTHWEST INTO IOWA WITH HIGH
PRESS ACROSS THE SOUTHEASTERN STATES. THUNDERSTORMS HAVE DEVELOPED
IN THE VERY UNSTABLE AIR ACROSS CENTRAL LOWER MICHIGAN. PRIMARY
MOVEMENT WAS TO THE EAST ALTHOUGH ADDITIONAL DEVELOPMENT WAS
OCCURRING ON THE WSW SIDE OF EXISTING STORMS. THICKNESS PACKING
SUGGEST STORMS WOULD CONTINUE EAST ACROSS MUCH OF MICHIGAN...AFTER
WHICH THEY WOULD TURN MOVE SOUTHEAST. ACCORDING TO THE NAM12 AND
RUC HOWEVER...THE AIRMASS HOWEVER IS NOT AS UNSTABLE EAST OF THE
CURRENT WATCH NOR IS SIGNIFICANT DESTABILIZATION EXPECTED. CAPES
OF BETWEEN 1 AND 2K HOWEVER DO REACH INTO EXTREME NWRN OHIO
THROUGH THE EVENING BEFORE DIURNAL TRENDS ALLOW STABILITY TO
INCREASE. WITH GO WITH CHC OR SLIGHT CHC POPS THROUGH THE EARLY
EVENING...INCREASING TO LIKELY NW AFTER 8PM. WILL ALSO MENTION A
CHANCE OF SEVERE. AFTER THE EVENING WILL BOOST POPS TO CATEGORICAL
NW AND LIKELY ACROSS ALL BUT THE SOUTHEAST TIER OF COUNTIES.
GUIDANCE LOWS FINE.

&&

.SHORT TERM /6 AM THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY WILL BEGIN WITH A COLD FRONT MOVING OFF THE LAKE INTO NRN
OH AND NWRN PA. WOULD EXPECT SHOWERS WILL BE OCCURRING IN THE AREA
WITH THE POSSIBILITY OF THUNDERSTORMS AS WELL. WILL COVER WITH
LIKELY POPS THROUGH THE MORNING MOST PLACES BUT WILL CONTINUE WITH
LIKELY POPS SOUTHEAST TIER THROUGH THE DAY. ELSEWHERE WILL DROP
POPS TO A CHANCE IN THE AFTERNOON AS MOST OF THE MOISTURE AND
FORCING MOVE SOUTH WITH THE FRONT. ACROSS NWRN OHIO WILL KEEP DRY
FOR THE AFTERNOON. ALSO ALSO MENTION DECREASING CLOUDS OR BECOMING PARTLY
SUNNY FOR THE AFTERNOON MOST PLACES. MODELS HAVE THEIR DIFFERENCES
EVEN IN THE NEAR TERM WHERE THE GFS DRYS OUT THE AREA THURSDAY
NIGHT WHILE THE NAM CONTINUES WITH MOISTURE HANGING BACK INTO THE
AREA NORTH OF THE FRONT. FOR NOW WILL HOLD CHC POPS TO SOUTHERN
TIER AND KEEP THE NORTH DRY. ON FRIDAY THE GFS BRINGS DEEP
MOISTURE BACK INTO THE AREA MAINLY DURING THE AFTERNOON WITH A
WEAK LOW ON THE FRONT WHILE THE NAM FOR THE MOST PART KEEPS
DEEPEST MOISTURE SOUTH. AGAIN FOR NOW WILL GO WITH A DRY FORECAST
DURING THE MORNING BUT WILL BRING A CHANCE BACK INTO THE AREA FOR
THE AFTERNOON. FRIDAY NIGHT WILL CONTINUE WITH CHANCE POPS
EVERYWHERE. GFS IS MOST AGGRESSIVE WITH THE DEEP MOISTURE WHILE
THE NAM HOLD DEEP MOISTURE SOUTH AND EAST. TEMPS WILL BE A FEW
DEGREES BELOW NORMAL POST FRONT LASTING THROUGH THE SHORT TERM.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
QUASI-STATIONARY BOUNDARY ACROSS SOUTHERN OHIO SATURDAY MORNING
SHOULD MOVE AWAY FROM THE FORECAST AREA BY SATURDAY AFTERNOON.
OUTSIDE OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN TIER COUNTIES...THE MAJORITY OF THE FORECAST AREA SHOULD BE
DRY ON SATURDAY. SHOULD CONTINUE TO SEE DRY CONDITIONS AT ALL SITES
SATURDAY NIGHT THROUGH SUNDAY NIGHT. A COLD FRONT WILL APPROACH FROM
THE WEST ON MONDAY BUT MUCH LIKE TODAY...PROBABLY WONT REACH THE
MAJORITY OF THE AREA UNTIL AFTER SUNSET. KEPT SOME LOW CHANCE POPS
IN PLACE ACROSS NW OH ON MONDAY BUT OTHERWISE ONLY WENT WITH SLIGHT
CHANCE POPS. INCREASED POPS MONDAY NIGHT AND THROUGH THE DAY ON
TUESDAY BEFORE HIGH PRESSURE BUILDS IN FROM THE NORTH LATE TUESDAY
NIGHT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT AS OF 17Z STILL WELL WEST OF THE FORECAST AREA WHILE
PRE-FRONTAL CONVECTION STRETCHES FROM NORTHERN MICHIGAN TO
CENTRAL ILLINOIS. CONDITIONS ACROSS THE FORECAST AREA REMAIN VFR
AT THE MOMENT AND ARE EXPECTED TO REMAIN AS SUCH THROUGH MID
EVENING. DO NOT EXPECT ANY OF THE ONGOING STORMS TO OUR WEST TO
REACH ANY OF THE TERMINALS THIS AFTERNOON AND PRECIP WILL LIKELY
HOLD OFF AT ALL SITES UNTIL MIDNIGHT OR LATER.

BROUGHT SHOWERS WITH A CHANCE OF THUNDERSTORMS INTO THE WESTERN
TERMINALS AROUND MIDNIGHT AND EVENTUALLY TO THE OH/PA BORDER BY
DAYBREAK. MODELS APPEAR TO BE A BIT SLOWER WITH THE TIMING OF THE
PRECIP WITH TODAYS 12Z RUNS SO I BACKED OFF ON THE TIMING A BIT. I
ALSO REMOVED MENTION OF THUNDER OVERNIGHT EAST OF MFD/CLE AS IT
APPEARS THE ENTIRE COLUMN WILL BE TOO STABLE TO SUPPORT THUNDER.
FRONT SNEAKS THROUGH TOL/FDY AROUND 12Z...CLE/ERI AROUND 15Z. SOME
LINGERING SHOWERS WILL BE POSSIBLE AT THESE SITES THROUGH THE END
OF THE PERIOD BUT I TRIED TO SHOW IMPROVING CONDITIONS AT THESE SITES.

MEANWHILE FURTHER SOUTH WITH THE SLOWER FRONTAL PASSAGE I AM A BIT
CONCERNED ABOUT THE POSSIBILITY OF THUNDERSTORMS RE-DEVELOPING
TOWARD THE END OF THE PERIOD. PUT IN VCTS ACROSS THE SOUTHERN
SITES TO ACCOUNT FOR THIS POSSIBILITY...MAY END UP BEING TOO
STABLE BUT NAM/BUFKIT PROFILES TRYING TO HINT AT SOME
DESTABILIZATION FROM 15Z ONWARD.

ALSO...PUT IN A MENTION OF LOW LEVEL WIND SHEAR FROM MFD/CLE
EASTWARD AFTER SUNSET. GUSTY NATURE OF THE WINDS WILL DIMINISH
AFTER SUNSET BUT A LLJ AROUND 40-45KTS APPEARS LIKELY THIS EVENING
UNTIL THE ONSET OF THE RAINFALL. DID NOT MENTION LLWS IN THE WEST
AS THE JET DOES NOT APPEAR STRONG ENOUGH IN THAT AREA.

.OUTLOOK...EXPECT NON VFR CONDITIONS TO OCCUR IN SHOWERS AND
THUNDERSTORMS THU WITH A FEW POSSIBLY LINGERING AROUND CAK AND YNG
THU EVE. HOW WELL IT DRIES OUT BEHIND THE COLD FRONT IS A
QUESTION...ATTM THE NAM KEEPS FRIDAY INTO SAT DRY AND VFR. AS A WAVE
MOVES ALONG THE FRONT FRIDAY NIGHT INTO SUNDAY SOME SHOWERS COULD
TRY TO SNEAK UP INTO THE YNG AND CAK AREAS...HOWEVER EVEN IF THIS
OCCURS THIS SHOULD MEAN ONLY BRIEF INTERRUPTIONS FROM PREDOMINATE
VFR.

&&

.MARINE...
COLD FRONT ACROSS LAKE SUPERIOR WILL MOVE OVER THE LAKE AFTER
MIDNIGHT.  EXPECT WINDS TO REACH SCA CRITERIA THIS EVENING AS SW
WINDS INCREASE TO 15 TO 25 KNOTS.  WILL DROP BELOW SCA CRITERIA
TOMORROW AS WINDS TURN TO THE NW AND THEN DIMINISH.

WEAK HIGH PRESSURE MOVING ACROSS THE LOWER LAKES WILL BE THE MAJOR
FEATURE OVER THE WEEKEND. ALTHOUGH WIND DIRECTION WILL BE FROM THE
NE...WINDS SHOULD REMAIN FAIRLY LIGHT WINDS.  WINDS TURN TO THE
SOUTH LATE SUNDAY AS HIGH MOVES OFF THE NEW ENGLAND COAST.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 3 PM EDT
     THURSDAY FOR LEZ146>149.
     SMALL CRAFT ADVISORY UNTIL 5 AM EDT THURSDAY FOR LEZ142>145.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...LEINS
AVIATION...LEINS
MARINE...DJB
Hazardous weather outlook, Jul 2, 3:37 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
437 PM EDT WED JUL 2 2008

LEZ061-145>149-165>169-OHZ010>014-017>023-027>033-036>038-047-089-
PAZ001>003-032045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
437 PM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE INTO NORTHWESTERN OHIO TONIGHT WITH STRONG
TO SEVERE THUNDERSTORMS POSSIBLE ALONG IT. THE MAIN THREAT WILL BE
STRONG DAMAGING WINDS...ESPECIALLY WEST OF A SANDUSKY TO MARION
LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IF ENOUGH HEATING CAN OCCUR AHEAD OF THE COLD FRONT THAT WILL MOVE
SOUTHWARD THROUGH OHIO AND PENNSYLVANIA ON THURSDAY THERE MAY BE A
THREAT OF ISOLATED SEVERE THUNDERSTORMS. THIS SHOULD BE LIMITED TO
AN AREA ALONG AND SOUTH OF A MEADVILLE TO MOUNT VERNON LINE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142>144-162>164-OHZ003-006>009-032045-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-
437 PM EDT WED JUL 2 2008

...SEVERE THUNDERSTORM WATCH 654 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A COLD FRONT WILL MOVE INTO NORTHWESTERN OHIO TONIGHT WITH STRONG
TO SEVERE THUNDERSTORMS POSSIBLE ALONG IT. THE MAIN THREAT WILL BE
STRONG DAMAGING WINDS...ESPECIALLY WEST OF A SANDUSKY TO MARION
LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IF ENOUGH HEATING CAN OCCUR AHEAD OF THE COLD FRONT THAT WILL MOVE
SOUTHWARD THROUGH OHIO AND PENNSYLVANIA ON THURSDAY THERE MAY BE A
THREAT OF ISOLATED SEVERE THUNDERSTORMS. THIS SHOULD BE LIMITED TO
AN AREA ALONG AND SOUTH OF A MEADVILLE TO MOUNT VERNON LINE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
July 2, 6:55 PM EST to 7:15 PM EST
Where
Lucas County, Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.650, -83.550

Thunderstorm winds downed several trees and large limbs throughout Toledo. At least one home was damaged by a fallen tree.

Thunderstorm Wind, Lucas

When
July 2, 7:00 PM EST
Where
Lucas County, 1.27 mi E of Reynolds Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.651, -83.655

Thunderstorm winds downed several large tree limbs.

Hail, Ottawa

When
July 2, 7:25 PM EST
Where
Ottawa County, 4.39 mi N of Lakeshore
Measured
0.75 in hail
Reported by
Public
Coordinates
41.593, -83.081

Penny size hail was observed.

Flash Flood, Lucas

When
July 2, 8:32 PM EST to July 3, 5:00 AM EST
Where
Lucas County, 1.06 mi W of Maumee to 0.52 mi SSE of Toledo
Cause
Heavy Rain
Property damage
$2.5 million
Reported by
Law Enforcement
Coordinates
41.569, -83.671

Very heavy rainfall started across Lucas County around 7:30 pm, with the heaviest rain falling between 8 pm and 9 pm, and then again between 12:30 am and 1:30 am. Rainfall totals in the area included 5.00 inches at the intersection of I-475 and US 23, 4.31 inches in Sylvania, 3.70 inches at the Toledo airport, and 3.39 inches in Point Place. Widespread flooding resulted, with many cars stranded citywide in underpasses and along flooded streets. Flooding occurred in neighborhoods along several area drainages, including Shantee Creek, Swan Creek, and Heldman Ditch. Over 100 basements were flooded from the excess runoff, and the Oregon municipal building was completely surrounded by water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125365, 125364, 125363, 129815.